Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 254, NWS Bismarck, ND

September 4, 2016Pierce County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 4, 2016, 4:53 AM CDT for Pierce County, Wells County, North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 4:53 AM CDT (09:53 UTC)
Expired
Sep 4, 2016, 5:19 AM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pierce County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 90 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:05 AM CDTHAIL 1Selz, NDPICTURE SHARED ON TWITTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KBIS 040953
SVRBIS
NDC069-103-041045-
/O.NEW.KBIS.SV.W.0254.160904T0953Z-160904T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 545 AM CDT

* AT 453 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  HARVEY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL PIERCE AND NORTHWESTERN WELLS COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS: WELLSBURG AND SELZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4802 9985 4802 9981 4785 9981 4785 9963
      4784 9962 4772 10000 4779 10007 4785 10007
      4785 10013 4787 10015 4804 9985
TIME...MOT...LOC 0953Z 237DEG 24KT 4784 9998 

HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
2 follow-up statements
803 
WWUS53 KBIS 041010
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CDT SUN SEP 4 2016

NDC103-041020-
/O.CAN.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
WELLS ND-
510 AM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELLS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
      4804 9985
TIME...MOT...LOC 1010Z 237DEG 24KT 4790 9984 

$$

NDC069-041045-
/O.CON.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
PIERCE ND-
510 AM CDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTH CENTRAL PIERCE COUNTY...

AT 510 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
ESMOND...OR 10 MILES NORTHEAST OF HARVEY...MOVING NORTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SELZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
      4804 9985
TIME...MOT...LOC 1010Z 237DEG 24KT 4790 9984 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
306 
WWUS53 KBIS 041019
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT SUN SEP 4 2016

NDC069-041028-
/O.CAN.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
PIERCE ND-
519 AM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
      4804 9985
TIME...MOT...LOC 1018Z 237DEG 24KT 4793 9977 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:50 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 4, 3:50 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
350 AM CDT SUN SEP 4 2016

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Sun Sep 4 2016

A significant jet streak at h300 is forecast to move northeast
from the four corners region into the upper plains today and
tonight. Co-incident with this, a northern stream 100+ kt jet is
over topping a broad ridge across southern Canada creating
significant diffluence aloft between the two features. This will
act in tandem to create a large and persistent upward motion field
across North Dakota and in turn increase the low level jet
pulling moisture into the region. Other important factors such as
a two standard deviation from normal precipitable water anomaly
will support wide spread showers and thunderstorms across the
state today and tonight.

The first push of precipitation is moving into southwest north
dakota this morning. Now finally seeing the expected line of
storms forming in northeast North Dakota along the frontal
boundary. This makes the pop forecast a bit complex early today
but by late morning widespread showers and thunderstorms will
connect from the southwest into the northeast. Have adjusted pops
per the latest HRRR runs for the morning hours.

The front will also be the focus for severe thunderstorms this
afternoon and evening. Current thinking is sufficient heating will
allow the cape to reach the forecast 1500-2500 the models suggest.
For this afternoon and evening a slight risk of severe thunderstorms
are noted.

Moderate to heavy rain will be the result across the James river
valley later today and tonight. Local amounts of 3 inches or a
little more will extend over sufficiently long 6 to 12 hour period
and at this time flash flooding is not anticipated. Will not issue
any headlines for this.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM CDT Sun Sep 4 2016

The long term continues to look cooler and active as a broad
cyclonic flow will remain over the northern plains with several
shortwaves moving through. The superblend guidance indicated the
best chance for showers this coming week will be wednesday with a
transient short wave producing likely pops. There will be at
least a chance for showers and thunderstorms through Saturday.
Highs Monday will be the coolest with upper 50s northwest and the
60s east. Then highs will be in the 60s to lower 70s for the
remainder of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 329 AM CDT Sun Sep 4 2016

Showers and thunderstorms will gradually move in from the
southwest later this morning and last through Sunday. Widespread
MVFR cigs with localized IFR cigs will develop along with the
potential for reduced visibilities in precipiation. The best chance
for thunderstorms will be at KBIS and KJMS late in the morning and
afternoon.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...MM
Hazardous weather outlook, Sep 3, 7:17 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT SEP 3 2016

NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-050030-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AND BECOME LIKELY
LATER TONIGHT SOME LOCATIONS. THUNDERSTORMS THIS EVENING MAY
CONTAIN HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE FOR AN
ISOLATED SEVERE STORM THIS EVENING EAST OF HIGHWAY 83 AND NORTH OF
THE SOUTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE
EXPECTED SUNDAY. SOME STORMS MAY BECOME SEVERE SUNDAY AFTERNOON
AND EVENING SOUTH CENTRAL INTO THE JAMES RIVER VALLEY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST
SUNDAY.

NDZ001>003-009>011-017-050030-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

In the hours before

Special weather statement, Sep 4, 4:17 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT SUN SEP 4 2016

NDZ012-013-022-023-040945-
MCHENRY-PIERCE-WELLS-SHERIDAN-
417 AM CDT SUN SEP 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS
COUNTIES UNTIL 445 AM CDT...

AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983
TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:17 AM CDTSpecial Weather StatementBISSheridan28 min
Sep 4, 5:08 AM CDTSpecial Weather StatementBISWells37 min
Sep 4, 7:13 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver62 min
Sep 4, 7:38 AM CDTSpecial Weather StatementBISSheridan37 min
Sep 4, 7:55 AM CDTSpecial Weather StatementBISPierce35 min
Sep 4, 8:34 AM CDTSpecial Weather StatementBISSheridan26 min
Sep 4, 8:39 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Sep 4, 9:02 AM CDTSpecial Weather StatementBISSheridan, Wells28 min
Sep 4, 9:17 AM CDTAreal Flood AdvisoryBISStutsman3 hr
Sep 4, 9:55 AM CDTSpecial Weather StatementBISStutsman35 min
Sep 4, 6:16 PM CDTSpecial Weather StatementBISEmmons29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.